Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 6, NWS Seattle, WA

January 15, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 15, 2020, 10:57 PM PST for San Juan County, Washington. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 10:57 PM PST (06:57 UTC)
Expired
Jan 16, 2020, 3:18 AM PST
In force
4 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 7.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2020-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2020-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 543 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
543 m²/s²
0-3 km storm-relative helicity
687 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS76 KSEW 160657
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1057 PM PST Wed Jan 15 2020

WAZ001-161400-
/O.CAN.KSEW.HW.W.0003.000000T0000Z-200116T0900Z/
/O.NEW.KSEW.WI.Y.0006.200116T0657Z-200116T1400Z/
San Juan County-
Including the city of Friday Harbor
1057 PM PST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...San Juan County.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ503-507-160800-
/O.CAN.KSEW.WI.Y.0005.000000T0000Z-200116T0900Z/
Western Whatcom County-Everett and Vicinity-
Including the cities of Bellingham, Everett, Edmonds, Lynnwood, 
and Marysville
1057 PM PST Wed Jan 15 2020

...WIND ADVISORY IS CANCELLED...

Winds are below warning criteria and will not increase.

$$

WAZ510-161400-
/O.NEW.KSEW.WI.Y.0006.200116T0657Z-200116T1400Z/
Admiralty Inlet Area-
Including the city of Port Townsend
1057 PM PST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Admiralty Inlet Area.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
105 
WWUS76 KSEW 161118
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
318 AM PST Thu Jan 16 2020

WAZ001-510-161230-
/O.CAN.KSEW.WI.Y.0006.000000T0000Z-200116T1400Z/
San Juan County-Admiralty Inlet Area-
Including the cities of Friday Harbor and Port Townsend
318 AM PST Thu Jan 16 2020

...WIND ADVISORY IS CANCELLED...

Winds are easing this morning and will remain below advisory
criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 15, 10:07 PM PST, 50 minutes earlier.

Area forecast discussion, Jan 15, 10:07 PM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1007 PM PST Wed Jan 15 2020

.SYNOPSIS...Active weather to continue over the next week. A deep
975 mb low west of Forks will move north and weaken tonight.
The associated front will dissipate along the coast. Strong east
winds will ease overnight as well. Upper level trough over the
area Thursday into Friday. Next frontal system affects the area
Friday night into Saturday. Saturday will mark the transition
back to the typical winter pattern of periods of lowland rain and
mountain snow.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...Satellite imagery shows
front dissipating along the coast with the parent low of the front
well offshore moving north. Doppler radar has showers along the
coast and over the Olympics with little precipitation east of
Puget Sound.

Deep 975 mb low will continue to move north tonight and weaken
significantly as in reaches the northern tip of Vancouver Island
early Thursday morning. What is left of the front is dissipating
along the coast this evening. As the low moves north easterly
gradients over the area will weaken. The Seattle to Wenatchee
gradients bottomed out around -17 mb at 01z. At 05z it was -13 mb
and will continue to trend back towards zero overnight. Model
soundings over the Cascades show no flow reversal in the 850-700
mb level so this is a gap wind scenario without mountain wave
activity. As the cross cascade gradient heads back towards zero
the east winds will ease. Will let the high wind warnings expire
at 10 pm for the Puget Sound lowlands and the coast.

Precipitation wise remnants of the front will try to move inland
overnight resulting in just scattered shower activity for the
interior. Southerly winds ahead of the front have warmed up the
interior into the upper 30s to mid 40s with the except of Whatcom
county. This means most of the showers will be in the form of rain
overnight. This trend will continue into Thursday with daytime
temperatures above freezing everywhere but Whatcom county. For
Whatcom county outflow winds continuing into Thursday morning
before the winds switch around to southerly.

Upper level trough remaining over Western Washington Thursday
night into early Friday morning with the trough shifting east
later Friday morning. Shower activity decreasing Thursday night
into Friday with snow levels above the surface.

Next system moving into the area late Friday night into Saturday
marking the end of the cold spell and a return to more typical
winter weather for Western Washington with rain in the lowlands
and snow in the mountains.

Some small adjustments to the forecast this evening changing the
precipitation type to showers through Friday and increasing the
pops along the coast and lowering some of the pops inland through
Thursday. Felton

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Previous discussion
follows. A fairly active long term period looks to be in store.
Broad scale cyclonic flow will continue to dominate across the NE
Pacific. This will help to bring weather systems into the area
periodically through at least mid week. The first of which on
Sunday may miss us to the north as a ridge tries to build north
from the desert SW. This ridge will likely be pushed east rather
quickly by Monday as a shortwave kick east across the Pacific.
Additional frontal boundaries may bring rain to the area from
Tuesday onwards.

&&

.AVIATION...Strong southwesterly flow aloft into early Thursday
morning. Flow aloft easing after 12z Thursday but remaining
southwesterly. Ceilings in the 4000-6000 foot range for the most
part lowering down to 1500-2500 feet 12z-15z. Ceilings improving
back up to 3500-5000 feet Thursday afternoon. Precipitation type
will be mostly rain except in Whatcom county through Thursday
morning.

KSEA...Ceilings aoa 5000 feet lowering to 3500-4500 feet around
09z and to near 2000 feet 12z-15z. Ceilings improving back up to
3500-4500 feet around 20z Thursday. Southerly winds 10 to 15 knots
with possible gusts to 25 knots easing to 6 to 12 knots midday
Thursday.

&&

.MARINE...Storm force winds along the coast and in the Strait of
Juan de fuca will ease overnight back down to gales as the surface
low continues to move north. Gale force winds in the Northern
Inland waters and Admiralty Inlet will ease Thursday morning.
Small craft advisory winds will continue in the Puget Sound
through Thursday. Winds will continue to ease on Thursday with
most if not all of the waters in the small craft advisory range
for winds Thursday afternoon and below small craft Thursday night.
Winds will increase again later Friday into Saturday as the next
weather system moves into the waters with another round of gales
likely for all the waters except the Puget Sound.

A coastal flood advisory for minor tidal overflow Thursday morning
into the early afternoon hours remains in effect for the Inland
Waters. High tide around 10 am on Thursday with the combination
winds and low pressure creating tidal anomalies around one foot.
This combined with the already high tides will result in minor
tidal overflow near the Puget Sound and around Admiralty Inlet a
few hours either side of high tide on Thursday. Felton

&&

.HYDROLOGY...An organized frontal system will affect the Olympic
Peninsula Friday night and much of Saturday. With estimated
rainfall totals between 2 and 3 inches, rivers in the area to
expected to rise, particularly the Skokomish. Will also monitor
snow levels during this time period for the possibility of snow
melt. Refer to ESFSEW for further details and continue to monitor
the latest forecast information as the details of the event
evolve.

&&

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory from 6 AM to 2 PM PST Thursday for
     Admiralty Inlet Area-Bremerton and Vicinity-Everett and
     Vicinity-San Juan County-Seattle and Vicinity-Tacoma Area-
     Western Skagit County-Western Whatcom County.

     Winter Weather Advisory until 6 AM PST Thursday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Winter Weather Advisory until 4 AM PST Thursday for Hood Canal
     Area.

     Winter Storm Warning until 6 AM PST Thursday for Olympics.

     Wind Advisory until 1 AM PST Thursday for Everett and Vicinity-
     Western Whatcom County.

     High Wind Warning until 1 AM PST Thursday for San Juan County.

PZ...Small Craft Advisory until 10 PM PST Thursday for Grays Harbor
     Bar.

     Gale Warning until 4 AM PST Thursday for Admiralty Inlet-Central
     U.S. Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 6 PM PST Thursday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Local storm report, Jan 15, 6:12 PM PST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
612 PM PST WED JAN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY SNOW       9 W SILVERDALE          47.63N 122.88W
01/15/2020  M12.0 INCH       Kitsap             WA   TRAINED SPOTTER

            SNOWFALL IN THE PAST 24 HOURS. 4 INCHES SINCE NOON.

0605 PM     SNOW             WEST LAKE STEVENS       47.99N 122.10W
01/15/2020  M1.5 INCH        SNOHOMISH          WA   TRAINED SPOTTER

            SNOWFALL FROM 1 TO 230 PM. TREES AND POWER LINES DOWN
            AROUND THE AREA.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:05 PM PSTCoastal Flood AdvisorySEWSan Juan22 hr
Jan 15, 4:12 PM PSTWinter Storm WarningSEW108 min
Jan 15, 9:01 PM PSTSmall Craft AdvisorySEW24 hr
Jan 15, 11:03 PM PSTStorm WarningSEW3 hr
Jan 16, 2:43 AM PSTSmall Craft AdvisorySEW18 hr
Jan 16, 2:41 PM PSTGale WatchSEW12 hr
Jan 16, 2:41 PM PSTSmall Craft AdvisorySEW24 hr
Jan 16, 3:10 PM PSTHigh Wind WatchSEWSan Juan12 hr
Jan 16, 3:21 PM PSTWinter Storm WatchSEW22 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.